Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 85, NWS New Orleans, LA

July 24, 2002Saint Tammany Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Jul 24, 2002, 4:12 PM CDT for Saint Tammany Parish, Louisiana. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2002, 4:12 PM CDT (21:12 UTC)
Expired
Jul 24, 2002, 4:45 PM CDT
In force
33 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Saint Tammany Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.2 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2002-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 900 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2002-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
900 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1220 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

158 
WUUS54 KLIX 242112
SVRNEW
LAC103-242145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
411 PM CDT WED JUL 24 2002

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. TAMMANY PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITIES OF...SLIDELL...EDEN ISLE

* UNTIL 445 PM CDT

* AT 408 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM OVER PEARL RIVER AND THE NORTH PORTION OF 
  SLIDELL...OR ABOUT 6 MILES NORTH OF   SLIDELL...MOVING SOUTH AT 10 
  MPH.

THIS IS A DANGEROUS STORM...STAY INDOORS AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3046 8969 3045 8990 3018 8991 3021 8969

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:00 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jul 24, 2:00 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
200 PM CDT WED JUL 24 2002

MODELS SOMEWHAT SIMILAR WITH THE NGM HEAVIEST OF QPF VALUES.  AVN/ETA
MODELS SHOW SHORT WAVE MOVING SOUTH ALONG EASTERN SIDE OF RIDGE AND
DROPPING INTO MISSISSPPI AND SOUTHEAST LOUISIANA THIS AFTERNOON. SEABREEZE
HASNT SET UP THIS AFTERNOON. GOOD OUTFLOW BOUNDAY VISIBLE ON
VISIBLE IMAGERY MOVING AT 20 TO 25 KT FROM SOUTHWEST LOUISISIANA
TOWARDS LAKE PONTCHARTRAIN. ACTIVITY REMAINING BELOW SEVERE LIMITS
BUT THERE REMAINS A CHANCE FOR A FEW MESOS...OOOPS GOT ONE NOW BUT TOO
ELEVATED TO WORRY ABOUT.
WILL KEP CHANCE OD TRWE IN FOR THIS EVENING AND INCREASE POPS TO LIKELY
CATEGORY FOR THURSDAY. AS RIDGE RETROGRADES WEST...ADDITTIONAL SHORT
WAVES ARE AWAITING IN THE WINGS TO DROP INTO THE 850 TROUGH ALONG THE
GULF COAST. DONT SEE ANY CHANGE IN PATTERN TIL THE WEENEND WHEN
RIDGE BUILDS IN FROM THE EAST AND CAPS OFF THE CONVECTION. PRELIMINARY
NUMBERS FOLLOW...WILL SEE IF IFPS SPITS IT OUT CORRECTLY

MCB 72 90 72 91 3634  BTR 73 91 73 91 4624
MSY 76 91 76 91 4634  GPT 75 90 75 90 4634

.NEW...NONE
LA...NONE.
MS...NONE.

In the hours before

Special weather statement, Jul 24, 10:30 AM CDT, 5 hours 42 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-251100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1030 AM CDT WED JUL 24 2002

.SYNOPSIS...AN UPPER LEVEL LOW PRESSURE TROUGH REMAINS NEAR
STATIONARY OVER THE GULF COAST STATES. THIS ALONG WITH AFTERNOON
HEATING WILL AGAIN RESULT IN THE DEVELOPMENT OF SCATTERED SHOWERS
AND THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON AND THIS EVENING.

.THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL BE MORE NUMEROUS DURING THE AFTERNOON
AND EARLY EVENING HOURS. IN ADDITION TO FREQUENT LIGHTNING...SOME OF
THE STORMS WILL PRODUCE HEAVY DOWNPOURS OF RAIN AND GUSTY WINDS.
ISOLATED SEVERE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING
WINDS.

.ACTIONS...
NONE AT THIS TIME.

FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE).

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 3:14 PM CDTSevere Thunderstorm WarningLIXAscension, Saint James, Saint John the Baptist31 min
Jul 24, 6:36 PM CDTSevere Thunderstorm WarningLIXPointe Coupee, West Baton Rouge, West Feliciana24 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.